New Mexico, 2024Flash Flooding and Damaging Winds in New Mexico, July 17 to 20, 2024
July 17 to 20, 2024 · NWS ABQ · 8 events in 7 counties and zones
A favorable placement of the monsoon high over NM and then shifting to the west allowed for an influx of moisture and instability over the state of NM. Daily rounds of of showers and storms starting over the higher terrain midday spreading to lower elevation in the evening before slowly dissipating overnight each day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A favorable placement of the monsoon high over NM and then shifting to the west allowed for an influx of moisture and instability over the state of NM. Daily rounds of of showers and storms starting over the higher terrain midday spreading to lower elevation in the evening before slowly dissipating overnight each day. There were several reports of flash flooding over portions of central NM and a few severe thunderstorm wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 17, 10:53 AM MST, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 17, 10:53 AM MST, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1153 AM MDT Wed Jul 17 2024
...New AVIATION...
.SYNOPSIS...
Issued at 146 AM MDT Wed Jul 17 2024
Moisture is increasing across much of northern and central New
Mexico as a moist front works southwestward into the state early
this morning. This will set the stage for a more active shower and
thunderstorm pattern for the rest of the week. Storms today will
first form over the northern and western mountains before drifting
south southeastward and filling into many central valley and
eastern plains locations. Storms will be capable of turning strong
with hail, gusty winds and heavy downpours, and a Flash Flood
Watch is in effect for many central and eastern areas of New
Mexico. A similar weather pattern will continue on Thursday and
each day into the weekend and early next week with scattered to
numerous showers and thunderstorms capable of locally heavy
rainfall which may lead to flash flooding. Temperatures will still
be warm to hot in many locations, but not as hot as earlier in the
week.
&&
.SHORT TERM...
(Today through Thursday)
Issued at 146 AM MDT Wed Jul 17 2024
The 592dm H5 monsoon high remains centered over west-central NM this
morning and is expected to continue shifting over Four Corners
region later today. Outflow from yesterday evening's MCS over the
high plains pushed south and westward to the gaps of the central
mountain chain, producing gusty east canyon winds in Albuquerque.
These gusty winds will continue well into morning hours before
tapering off mid-to-late morning. The additional moisture and
lowering pressure heights will result in lower high temperatures
forecast today, and no Heat Advisory is on tap today as a result.
A considerable uptick in thunderstorm activity is still forecast
today given the influx of 50s Td's through the eastern half of the
state. Easterly upslope flow riding up the eastern slopes of the
Sangre de Cristo Mts will make this area the most favored area for
thunderstorm initiation near noon to 1pm MDT this afternoon. CI
will also favor the rest of the western and northern mountains
with considerably less initiation over the south-central mountains
near Ruidoso. Numerical model guidance has backed off an upper
level perturbation moving down the Rockies into north-central NM
helping enhance thunderstorm activity. Nevertheless, still
maintained high PoPs and the threat of flash flooding from these
storms over the Sangre de Cristo's and the Hermit's Peak/Calf
Canyon burn scar early afternoon. Steering flow takes storms
south-southeastward over the adjacent high plains where a few
storms could become severe as they encounter higher instability
(SBCAPE 1000-1800 J/kg) and bulk shear of 20-30kts. A juicy
atmosphere will continue the threat of locally heavy rainfall as
these cells move further out over the eastern plains toward the TX
border. Global models and hi-res CAMs are all honing in on a
heavy rainfall threat moving over Quay, Curry and Roosevelt
Counties. Have gone ahead and expanded the Flood Watch to these
counties as a result. Meanwhile, a few storms look to get going
over the Sandia/Manzano Mts that then push over the Estancia Basin
with outflow pushing westward and colliding with other outflow
boundaries to develop a secondary round of showers and
thunderstorms over the Santa Fe and Albuquerque metro areas
favoring the evening hours of 6p to 10p MDT. Elsewhere, some of
these thunderstorms look to make it as far as Ruidoso during the
evening, and have maintained the Flood Watch in these areas.
Shower and thunderstorm activity steadily tapers off Thursday
morning. The monsoon high builds back to 596dm and will be centered
over southeastern UT with continued NNW flow over a majority of the
forecast area. Thursday's afternoon crop of storms will favor a
similar pattern as Wednesday, except with initiation favored for all
high terrain mountain areas between the 12p to 2p MDT timeframe.
Storms will generally track southward and spread over adjacent lower
elevation areas. Flash flooding will again be a main concern over
recent burn scars, urban areas and already rain soaked locations.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 146 AM MDT Wed Jul 17 2024
The upper high is still modeled to start shifting northwestward
on Friday, putting the centroid northwest of the Four Corners.
This will establish a more direct north wind aloft over NM with
light speeds continuing to make for sluggish storm motions.
Surface winds would tend to stay out of the south for most areas
outside of the northwest plateau area, and while some slightly
drier air will sag over the Sangre de Cristos, the moisture will
by-and- large remain in place and intact with above average PWATs
of 1.0 to near 1.3 inches stretching from the Rio Grande valley to
the eastern plains. This will keep the numerous storm coverage
continuing in the forecast with lots of directional shear
available to strengthen several cells while a locally heavy
downpour threat will exist with most storms as well.
Into Saturday, much more of the same is expected with the monsoon
high inching a bit closer to the Great Basin. A weak shortwave
trough continues to be modeled with better consensus now, dropping
into midwestern states near KS/IA/MO, and this will help spread a
surface boundary southwestward into NM. While moisture advection
will be a bit more subtle given our already high dewpoints/PWATs,
the synoptic scale easterly surface flow will be a enhancing
feature for convective initiation on the east slopes of the
central mountain chain and secondarily on the Continental Divide.
Storms would blanket much of the high terrain zones in the
afternoon before cold pools migrate to lower elevations and
trigger more storms through much of the evening. The east wind is
projected to spill into the middle Rio Grande valley around midday
Saturday, and may get an extra push with outflows causing it to
accelerate through the gaps and canyons within the central
mountain chain more Saturday evening.
Very similar conditions will persist into Sunday and Monday with
the high remaining established over the Great Basin, only
weakening slightly into Monday and Tuesday while the
aforementioned shortwave over the central plains pivots very
slowly toward KS/OK/MO/AR. This will keep the easterly wind going
trough Sunday, Monday, only slowly veering more southerly into
Tuesday. Coverage of numerous thunderstorms will persist each day
with localized heavy rainfall and flash flooding recurring each
afternoon and evening.
&&
.AVIATION...
(18Z TAFS)
Issued at 1135 AM MDT Wed Jul 17 2024
Scattered convection will develop over the high terrain around
18Z, becoming widespread to numerous around 21Z, particularly
along and east of the central mtn chain. Gusty outflow winds up
40KT will accompany many storms, with a few stronger cells
producing gusts to 55KT. Small hail and torrential rainfall rates
may help to create brief MVFR to IFR conditions at several sites,
with the highest confidence for those along and east of the
central mtn chain. Storm coverage will remain widespread to
numerous through 06Z, eventually becoming limited to areas south
of I-40 between 06Z and 12Z.
Gusty east winds are expected this afternoon and evening at KABQ
as outflow boundaries from storms in eastern NM surge through the
gaps of the central mtn chain. Winds are likely to exceed 35KT
between 00Z and 06Z, but should be associated with convection so
an AWW will likely not be issued unless the vicinity is drier than
expected.
&&
.FIRE WEATHER...
Issued at 146 AM MDT Wed Jul 17 2024
No fire weather concerns through the forecast period. East canyon
winds pushing through Santa Fe and Albuquerque will steadily taper
off this morning. Daily rounds of afternoon storms favoring
development over the high terrain near noon to 2pm can be expected.
Storms will generally track south to southeast, spreading over
surrounding highlands and lower elevations late day and evening.
Flash flooding will be at a high risk over recent burn scar areas.
The Northwest Plateau near Farmington and the Four Corners will be
the driest portion of the forecast area being closest to the center
of the monsoon high.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 96 66 94 64 / 20 30 10 30
Dulce........................... 91 52 89 50 / 60 40 50 50
Cuba............................ 89 57 87 56 / 70 80 50 60
Gallup.......................... 91 58 90 56 / 50 40 50 60
El Morro........................ 87 58 84 54 / 80 50 80 70
Grants.......................... 89 58 87 58 / 60 60 70 60
Quemado......................... 90 60 86 55 / 70 60 80 70
Magdalena....................... 91 62 86 61 / 50 60 70 60
Datil........................... 88 59 83 55 / 70 60 80 60
Reserve......................... 95 60 91 55 / 60 60 80 70
Glenwood........................ 99 68 96 65 / 60 50 70 70
Chama........................... 81 50 80 49 / 80 60 70 50
Los Alamos...................... 83 59 82 60 / 80 80 70 60
Pecos........................... 82 56 81 57 / 90 70 70 60
Cerro/Questa.................... 81 48 81 47 / 90 60 80 50
Red River....................... 71 46 72 46 / 100 60 80 40
Angel Fire...................... 73 45 75 43 / 90 70 80 40
Taos............................ 85 52 85 52 / 90 70 60 40
Mora............................ 78 51 78 51 / 100 70 70 50
Espanola........................ 91 59 90 60 / 80 70 40 50
Santa Fe........................ 85 59 83 61 / 80 80 60 60
Santa Fe Airport................ 89 59 86 59 / 60 80 40 60
Albuquerque Foothills........... 94 65 90 65 / 50 80 50 60
Albuquerque Heights............. 96 66 92 67 / 40 70 30 60
Albuquerque Valley.............. 97 67 94 60 / 30 70 20 60
Albuquerque West Mesa........... 96 66 92 66 / 30 70 20 60
Belen........................... 98 65 94 63 / 30 50 20 60
Bernalillo...................... 96 65 93 64 / 40 70 20 60
Bosque Farms.................... 97 65 93 59 / 30 60 20 60
Corrales........................ 96 65 93 64 / 40 70 20 60
Los Lunas....................... 97 66 93 61 / 30 50 20 60
Placitas........................ 91 63 89 63 / 50 70 40 60
Rio Rancho...................... 96 65 93 66 / 40 70 20 60
Socorro......................... 101 68 96 67 / 30 50 40 60
Sandia Park/Cedar Crest......... 86 58 84 60 / 60 70 50 50
Tijeras......................... 89 60 86 61 / 60 70 50 60
Edgewood........................ 89 57 86 58 / 70 60 40 50
Moriarty/Estancia............... 89 57 87 55 / 60 60 40 50
Clines Corners.................. 82 56 82 55 / 70 70 50 50
Mountainair..................... 89 58 85 58 / 50 60 50 50
Gran Quivira.................... 90 60 86 58 / 50 70 60 60
Carrizozo....................... 94 65 89 64 / 30 50 60 50
Ruidoso......................... 85 58 80 53 / 30 50 70 50
Capulin......................... 76 54 78 53 / 90 60 50 20
Raton........................... 83 55 82 55 / 90 50 50 20
Springer........................ 84 57 83 56 / 90 70 50 30
Las Vegas....................... 78 54 78 55 / 90 60 60 50
Clayton......................... 84 61 83 61 / 60 80 30 20
Roy............................. 83 59 80 60 / 100 70 40 30
Conchas......................... 91 65 87 64 / 70 70 20 40
Santa Rosa...................... 89 63 84 63 / 70 70 20 50
Tucumcari....................... 90 63 87 64 / 50 70 20 30
Clovis.......................... 93 65 87 66 / 50 80 30 30
Portales........................ 94 65 87 66 / 40 80 20 30
Fort Sumner..................... 95 66 89 66 / 50 80 10 40
Roswell......................... 100 71 95 71 / 10 50 20 40
Picacho......................... 94 64 88 63 / 10 40 40 40
Elk............................. 91 60 85 59 / 20 40 60 40
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for NMZ211>215-218>224-226-229-
234>236.
&&
SHORT TERM...24
LONG TERM....52
AVIATION...16
In the hours before
Special weather statement, Jul 17, 12:42 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
142 PM MDT Wed Jul 17 2024
NMZ212-214-172015-
Southern Sangre de Cristo Mountains-Glorieta Mesa Including Glorieta
Pass-
142 PM MDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SAN MIGUEL AND EAST
CENTRAL SANTA FE COUNTIES THROUGH 215 PM MDT...
At 142 PM MDT, Doppler radar was tracking a strong thunderstorm over
Glorieta, or 13 miles southeast of Santa Fe. This storm was nearly
stationary.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pecos, Upper Colonias, Rowe, Glorieta, and Lower Colonias.
This includes the following highways...
Interstate 25 between Mile Markers 293 and 311.
State Road 63 between Mile Markers 0 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3557 10555 3554 10557 3551 10557 3543 10566
3553 10585 3555 10586 3569 10578
TIME...MOT...LOC 1942Z 319DEG 3KT 3558 10574
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
33Flash Flood, Santa Fe
- When
- July 17, 1:20 PM MST to 2:10 PM MST
- Where
- Santa Fe County, 0.54 mi E of Glorieta to 1.76 mi SE of Glorieta
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 35.581, -105.760
NMDOT reported difficulty driving on NM Highway 50 between mile markers 1 and 3 due to standing water and debris over the roadway.
Thunderstorm Wind, Harding
- When
- July 17, 3:45 PM MST to 3:47 PM MST
- Where
- Harding County, 3.43 mi ENE of Mosquero
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.790, -103.900
Trained spotter reported 3 inch tree limbs snapped from tree. No damage was reported.
Thunderstorm Wind, De Baca
- When
- July 17, 5:50 PM MST to 5:52 PM MST
- Where
- De Baca County, 11.07 mi S of Taiban
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.280, -104.000
Flash Flood, San Miguel
- When
- July 18, 2:52 PM MST to 3:45 PM MST
- Where
- San Miguel County, 1.05 mi NNE of Las Tusas to 0.72 mi SE of Manuelitas
- Cause
- Heavy Rain / Burn Area
- Reported by
- Public
- Coordinates
- 35.784, -105.273
A radio report of flash flooding was received from heavy rain on the Hermit's Peak/Calf Canyon burn scar along NM Highway 94 just north and west of Sapello, NM.
Flash Flood, Santa Fe
- When
- July 18, 4:45 PM MST to 5:05 PM MST
- Where
- Santa Fe County, 0.38 mi NNE of Glorieta to 0.25 mi ESE of Glorieta
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.585, -105.767
KOB relayed a viewer report of flash flooding on NM Highway 50 near exit 299 near Glorieta, NM. There was a foot of water over the roadway.
Thunderstorm Wind, Socorro
- When
- July 18, 8:55 PM MST to 8:57 PM MST
- Where
- Socorro County, 9.76 mi SW of Bingham
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.790, -106.490
WSM40 Mine White Sands Missile Range recorded a 63mph thunderstorm wind gust.
Thunderstorm Wind, Quay
- When
- July 19, 7:14 PM MST to 7:16 PM MST
- Where
- Quay County, 0.56 mi W of (Tcc)tucumcari Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.180, -103.610
The Tucumcari Airport recorded a 58mph thunderstorm wind gust.
Flash Flood, Lincoln
- When
- July 19, 10:22 PM MST to July 20, 12:10 AM MST
- Where
- Lincoln County, 0.78 mi WNW of Ruidoso to 2.53 mi S of Ruidoso
- Cause
- Heavy Rain / Burn Area
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 33.334, -105.692
A late evening batch of moderate to heavy showers passed over the complex of burn scars in and around Ruidoso producing a half inch to one inch of rainfall in the area. Catastrophic flash flooding occurred, focusing through Cedar Creek and the Rio Ruidoso after 11pm MDT. Flood waters overtopping bridges and roadways were reported in several areas including Mechem Dr. at Brady Canyon Dr., U.S. Highway 70 at Cedar Creek, and Paradise Canyon Road at Cedar Creek. Evacuations were ordered from the Upper Canyon area to areas along the Rio Ruidoso from west of town through to mobile home areas near Hollywood along U.S. Highway 70. Several swift water rescues were conducted, including for two vehicles trapped in water near Johnson Rd., an elderly resident who was unable to evacuate on Brady Canyon Dr., and one resident trapped on one side of a bridge at Paradise Rd. and Foothill Rd. that was overtopped by water. Cherokee Mobile Home Park sustained damage with water flowing beneath mobile homes. Home damage was reported along Brady Canyon Dr. from the elderly couple who needed assistance evacuating. A culvert on Cedar Creek above the ranger station was completely torn out and washed out onto the roadway. Rises on the Rio Ruidoso at the Hollywood gage spiked from 1.58 feet to 8.16 feet within 90 minutes before waters started to recede.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 17 to 19, 202411 deaths · 1 event
- Heat in Arizona, July 17 to 20, 20247 deaths · 2 events
- Wildfire in Washington, July 17 to 31, 2024$19 million · 1 event
- Flash Flooding and Heavy Rain in Missouri, July 17, 2024$1.7 million · 26 events
- Damaging Winds in Virginia, July 17, 2024$93,000 · 56 kt wind · 24 events
- Damaging Winds and Lightning Strike in Georgia, July 17, 2024$107,000 · 52 kt wind · 5 events
- Damaging Winds in New York, July 17, 2024$39,000 · 60 kt wind · 16 events
- Hail and Damaging Winds in Massachusetts, July 17, 2024$16,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in Virginia, July 17, 2024$24,000 · 50 kt wind · 20 events
- Damaging Winds in Virginia, July 17, 2024$26,000 · 60 kt wind · 15 events
- Damaging Winds in Pennsylvania, July 17, 2024$33,000 · 70 kt wind · 6 events
- Damaging Winds in Alabama, July 17, 2024$22,000 · 52 kt wind · 6 events